Thunderstorm Wind, Thomas
- When
- June 11, 3:45 PM CST
- Where
- Thomas County, 6.03 mi ESE of Brownville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.140, -101.250
Wind gusts were estimated at between 50 and 60 mph.
Severe winds were reported in Rawlins and Thomas counties in northwest Kansas. Damage included downed trees up to 12 inches in diameter and snapped branches up to one inch in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Severe winds were reported in Rawlins and Thomas counties in northwest Kansas. Damage included downed trees up to 12 inches in diameter and snapped branches up to one inch in diameter. The storms move through the region between approximately 1530 and 1800 MDT.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 11, 3:25 PM CST, 20 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 325 PM MDT SAT JUN 11 2016 .SHORT TERM...(This afternoon through Sunday) Issued at 140 PM MDT Sat Jun 11 2016 Early afternoon WV imagery indicates a highly disorganized pattern across the Plains with several weak vort maxes/shortwave troughs within larger scale ridging. A region of weak region of mid level rotation appears to be near the NE/KS state line near our northeastern CWA, with mid level moisture converging along the CO state line on the western extent of this feature. This afternoon-evening: Extensive CU field has developed along and east of the CO state line and a few thunderstorms have developed. There is a substantial dry layer above the mixed layer, however the combination of weak forcing and good instability and just enough moisture convergence to overcome limitations of dry air mass in place. Isolated thunderstorms will continue to be possible this this pattern through sunset until loss of daytime heating/decoupling of lower atmosphere cuts off thunderstorm potential. DCAPE values 1500-1800 J/KG in Inverted-V type thermal environment and steep mid level lapse rates should support microburst potential. Due to the dry sub cloud layer of 10kft and warmer air mass it will take fairly strong updrafts to produce severe hail. ML CAPE across our eastern CWA exceeds 3000 J/KG, and in this environment we could certainly see a few stronger updrafts and severe hail potential, so this can't be ruled out. Sheer is weak and tendency will be for thunderstorms to remain less organized (favoring pulse type thunderstorms). Tonight-Sunday: SW flow develops across the central Rockies by Sunday afternoon with increasing forcing from the NW to SE. A LLJ may support a few late night thunderstorms tonight, however guidance has not been consistent on this signal. Better chances for thunderstorms should spread across our northern CWA Sunday afternoon as increasing forcing/moisture return combines with moderate instability to produce increasing thunderstorm coverage. High res guidance continues to show possibility for slow moving MCS across the north and this is where other guidance also shows strongest precip signal. Initially shear will be weak, however as a cold front approaches the region increasing veering might support more organized cells before potential mergers occur. In any case severe thunderstorms are certainly possible based on the steep lapse rates and CAPE values in excess of 2000 J/KG Sunday afternoon. .LONG TERM...(Sunday night through Saturday) Issued at 325 PM MDT Sat Jun 11 2016 Sunday night-Monday...current thinking is that showers and thunderstorms will be ongoing generally along and east of the CO/KS border 00Z Monday where moisture and 250mb jet divergence maximized. Precipitable water values around 1.50 inches. This area of precipitation expected to move east through midnight with another disturbance moving into far eastern Colorado between 03Z and 06Z increasing chances there. By 09Z the two systems merge and slowly move east through sunrise Monday morning with precipitation still possible from McCook to Gove east. For the mid to late morning hours a lull in activity expected as mid level moisture is just east and west of the area with subsidence at jet level. A bit of controversybetween the models with regard to arrival of next weather disturbance from the southwest. The gfs/ecmwf/gem show it arriving in the far northwest and southwest corners of the forecast area by 00z Tuesday while the nam is further northeast. Have trended toward the majority of the models with highest chance across the far southwest portion of the area...subject to change. Low temperatures in the mid 50s to around 60 in far eastern Colorado, low to mid 60s east of the CO/KS border. High temperatures in the low to mid 80s along and north of the KS/NE border with mid 80s to low 90s to the south. Monday night-Tuesday...weather disturbance across the southwest at the end of the period Monday is forecast to lift northeast across parts of the area during the evening before exiting around midnight. Another weather disturbance just to the west is expected to move east through midnight. Currently expecting overall coverage to be highest along and north of the interstate. For Tuesday expecting drier air aloft to move in bringing a decrease in precip potential from west to east. Low temperatures in the mid to upper 50s in far eastern Colorado with low to mid 60s elsewhere. High temperatures in the low to mid 80s. Tuesday night-Wednesday night...rapid decrease in cloudiness from southwest to northeast early Tuesday night with a clear sky expected after midnight. A sunny sky is expected Wednesday with upper ridging moving over the area ahead of a large upper trough covering the pacific northwest. A clear sky expected Wednesday night with little change in the synoptic scale flow. Low temperatures in the low 50s to low 60s Tuesday night with high temperatures in the low to mid 90s. For Wednesday night low temperatures a few degrees warmer with mid 50s to mid 60s. Thursday-Thursday night...a hint of mid level moisture tries to move into parts of northeast Colorado during the afternoon but I dont think its enough to create thunderstorms so for now will keep the forecast dry. Large upper ridge covers the area from Mexico north- northeast into North Dakota. Under a sunny or mostly sunny sky afternoon temperatures should peak in the low to upper 90s...hottest across the far west and south away from what appears to be a frontal boundary. Clear/mostly clear during the night with above normal lows in the mid 50s to mid 60s. Friday-Saturday...upper high centered near the four corners area with ridge axis extending northeast through Minnesota. Not much change in the forecast with a clear/mostly clear sky expected through the period. High temperatures in the upper 80s to low 90s with low temperatures in the mid 50s to low 60s. Little if any chance for precipitation at this point as better moisture well away from the area. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1120 AM MDT Sat Jun 11 2016 VFR conditions will continue through the TAF period at both KGLD and KMCK terminals. South-southeast winds will increase during the early TAF period at both terminals, with gusts 20-30kt through sunset. A strong low level jet with 40-45kt winds will develop late this evening leading to low level wind shear through daybreak. Surface winds should decrease to 12kt (or less) after sunrise with a general weakening of the surface gradient and LLJ transitioning east. Other concern will be potential for thunderstorms. A isolated thunderstorm can't completely be ruled out this afternoon/evening and again after 09z, however confidence is too low to include mention at this time. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DR LONG TERM...99 AVIATION...DR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 149 PM MDT SAT JUN 11 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-122000- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 149 PM MDT SAT JUN 11 2016 /249 PM CDT SAT JUN 11 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING MAINLY ALONG AND EAST OF THE COLORADO STATE LINE. DAMAGING WINDS AND HAIL TO THE SIZE OF QUARTERS WOULD BE THE MAIN THREATS WITH ANY THUNDERSTORMS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON THROUGH MONDAY NIGHT. THE BEST CHANCE FOR SEVERE THUNDERSTORMS IS MONDAY AFTERNOON AND EVENING. DAMAGING WINDS...LARGE HAIL ALONG WITH HEAVY DOWNPOURS ARE POSSIBLE. THERE IS A CHANCE FOR THUNDERSTORMS AGAIN ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 344 PM CDT SAT JUN 11 2016 KSZ042-112100- WICHITA KS- 344 PM CDT SAT JUN 11 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WICHITA COUNTY UNTIL 400 PM CDT... AT 344 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF LEOTI...MOVING NORTH AT 20 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN WICHITA COUNTY. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3853 10156 3870 10154 3870 10116 3849 10131 TIME...MOT...LOC 2044Z 198DEG 16KT 3859 10139 HUSTED
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
256 PM MDT SAT JUN 11 2016
COZ092-112115-
CHEYENNE COUNTY CO-
256 PM MDT SAT JUN 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 315 PM MDT...
AT 256 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTH OF CHEYENNE WELLS...MOVING NORTHEAST AT 15 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CHEYENNE WELLS.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 136 AND 151.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3884 10236 3873 10205 3872 10205 3861 10214
3861 10242
TIME...MOT...LOC 2056Z 204DEG 13KT 3865 10228
HUSTEDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
300 PM MDT SAT JUN 11 2016
KSZ027-112115-
WALLACE KS-
300 PM MDT SAT JUN 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALLACE COUNTY UNTIL
315 PM MDT...
AT 300 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHEAST OF WALLACE...OR 15 MILES SOUTHEAST OF SHARON
SPRINGS... MOVING NORTHEAST AT 20 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WALLACE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3873 10163 3892 10160 3888 10148 3873 10148
3871 10151
TIME...MOT...LOC 2100Z 208DEG 17KT 3878 10151
HUSTEDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
315 PM MDT SAT JUN 11 2016
COZ092-112130-
CHEYENNE COUNTY CO-
315 PM MDT SAT JUN 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 330 PM MDT...
AT 315 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHEAST OF CHEYENNE WELLS...MOVING NORTHEAST AT 15 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
CHEYENNE COUNTY IN EAST CENTRAL COLORADO.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 138 AND 144.
LAT...LON 3865 10236 3886 10230 3878 10204 3872 10205
3861 10220 3861 10223
TIME...MOT...LOC 2115Z 211DEG 13KT 3871 10224
HUSTEDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
324 PM MDT SAT JUN 11 2016
KSZ027-028-112200-
WALLACE KS-LOGAN KS-
324 PM MDT SAT JUN 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WALLACE AND
SOUTHWESTERN LOGAN COUNTIES UNTIL 400 PM MDT/500 PM CDT/...
AT 323 PM MDT/423 PM CDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTHWEST OF
RUSSELL SPRINGS TO 7 MILES SOUTHEAST OF WALLACE. MOVEMENT WAS NORTH
AT 15 MPH.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.
THESE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL
WALLACE AND SOUTHWESTERN LOGAN COUNTIES.
LAT...LON 3877 10152 3900 10152 3889 10119 3870 10124
3870 10140
TIME...MOT...LOC 2123Z 178DEG 14KT 3879 10135 3886 10147
HUSTEDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
441 PM CDT SAT JUN 11 2016
KSZ014-028-112200-
LOGAN KS-THOMAS KS-
441 PM CDT SAT JUN 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN THOMAS AND NORTH
CENTRAL LOGAN COUNTIES UNTIL 500 PM CDT...
AT 441 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WINONA...OR 21 MILES SOUTH OF BREWSTER...MOVING NORTHWEST AT 10 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WINONA.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3913 10142 3914 10139 3916 10139 3919 10116
3903 10108 3901 10125
TIME...MOT...LOC 2141Z 149DEG 9KT 3907 10125
HUSTEDThe Goodland radar (KGLD), 46 km away, was scanning. The volume nearest the first event began at 21:44 UTC.
2 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at between 50 and 60 mph.
Trained weather spotter reported several tree branches snapped, diameter was around one inch. Spotter drove through town and reported that there were two, 12 inch diameter trees downed as well.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641520, 641519.